Friday, September 30, 2011

Diarrhea and Tacrolimus

Recently, a patient presented to the transplant service with diarrhea and dehydration. He had been trying unsuccessfully to manage his diarrhea at home and was admitted for intravenous fluids. During his work-up, his tacrolimus levels were noted to be elevated and his dose was reduced. After resolution of his diarrhea, his tacrolimus dose needed to be readjusted because his levels were now sub-therapeutic. This increase in the level of tacrolimus that is seen in patients with an inflammatory diarrhea is well described but it seems to fly in the face of common sense. You would think that with the decreased intestinal transit times that are seen in patients with diarrhea, the level of tacrolimus would fall rather than rise as is seen with many other medications.

The reason for this is interesting and is related to the absorption of tacrolimus in the normal gut. Tacrolimus has a low oral bioavailability with only approximately 20% reaching the bloodstream. There are 3 reasons why this happens. The first is that it undergoes significant first-pass metabolism in the liver by the cytochrome p450 system. The second two specifically relate to the gut:

1. P-glycoprotein: This is a membrane associated protein that transports many substances across intracellular and extracellular membranes. It is thought to be important in the development of multidrug resistance to antineoplastic agents. In the gut, it transports drugs back into the intestinal lumen from enterocytes thus reducing bioavailability

2. CYP3A4: This enzyme is the most important member of the cytochrome p450 family and is primarily expressed in the liver. However, there is also significant expression of this enzyme in the small intestine making this an important site of metabolism of some drugs including tacrolimus

In the setting of an inflammatory diarrhea, both of these processes are downregulated in enterocytes. This leads to both increased absorption and decreased gut metabolism of tacrolimus thus increasing drug levels despite the faster gut transit times. Once the gut mucosa heals, these processes begin to function normally again and the drug levels fall.

This, at least, is the theory for why this occurs. There are not many studies that have addressed it directly although here was one study that looked at a model of inflammatory diarrhea in rats that suggested that this is the case. Others have shown that polymorphisms in the gene encoding for p-glycoprotein are predictive of drug levels after renal transplantation.


Anonymous said...

Surely this is not related to the tacrolimus at all and just an expected interaction between tacrolimus and MMF/Myfortic (with the Tacrolimus increasing the levels of Mycophenolic acid) and thus producing the diarrohea.

Gearoid McMahon said...

This effect is seen in all patients with inflammatory diarrhea, not just those who are taking MMF. It is not that the Tacrolimus is causing the diarrhea, more that the diarrhea is increasing the levels of Tacrolimus

Anonymous said...

Was an cause for the inflammatory diarrhea found?
It should be noted MMF/Myfortic produces a lot of "inflammatory diarrheal" symptoms in transplant patients. AZA is still a good drug.

tiger said...

An increase in tacrolimus trough levels is infrequently recognized as a potential cause of the adverse effect of severe diarrhea. green diarrhea in babies